Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 191, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 21, 1998, 6:53 PM CDT for Macon County, Trousdale County, Wilson County, Tennessee. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 21, 1998, 6:53 PM CDT (23:53 UTC)
- Expired
- May 21, 1998, 7:40 PM CDT
- In force
- 47 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
Counties Macon County, TN, Trousdale County, TN, Wilson County, TN
The radar
The Nashville radar (KOHX), 39 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 7:10 PM CDT | Thunderstorm Wind 50 | Lebanon, TN | Sheriff's office reported trees were blown down around the county. Lebanon was hardest hit. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
| May 21, 6:30 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.9 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1382 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1095 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
744 WUUS1 KBNA 212355 RRA SVRBNA TNC111-169-189-220040- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 653 PM CDT THU MAY 21 1998 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MACON COUNTY IN MIDDLE TENNESSEE TROUSDALE COUNTY IN MIDDLE TENNESSEE WILSON COUNTY IN MIDDLE TENNESSEE * UNTIL 740 PM CDT * AT 652 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM IN THE VICINITY OF GALLATIN MOVING SOUTHEAST AT 40 MPH. * SEVERE THUNDERSTORM WILL BE NEAR... TEMPLOW AT 655 PM CDT HARTSVILLE AT 700 PM CDT LEBANON AT 700 PM CDT LINWOOD AT 710 PM CDT CHERRY VALLEY AT 715 PM CDT WATERTOWN AT 720 PM CDT THIS IS A DANGEROUS STORM STAY INDOORS AWAY FROM WINDOWS. TT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:00 PM CDT, 4 hours 53 minutes earlier.
Area forecast discussion, May 21, 2:00 PM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 200 PM CDT THU MAY 21 1998 ETA STILL SEEMS TO BE INITIALIZNG BTTR THEN OTHR MDLS ATTM. CDFNT NOW DOWN TO BNA VCNTY TO SRN MO. LAST NGTS MCS SLIDG SE AND WL LKLY SLID DOWN INTO SRN KY AND PSBLY ACRS NRN PLATEAU LATR THIS EVNG IF IT HOLD TOGETHR. MDLS DO AGREE THAT BETTR LO LVL FEATURES MIGRATG TWRD FA AS H8 ISOBARIC/THCKNS PACKG BECM MUCH MORE FAVRBL. NGTTM MCSS HAVE BEEN SLIDG JUST N OF SFC BNDRY LATELY AND SFC BNDRY SHUD BE ACRS SRN ZNS BY 12Z. ADDITNL OUTFLO BNDRYS WL LKLY EXIST AS WELL AND BLV MCS WL DVLP TNGT AND WORK ITS WAY OVR/NR FA INVOF OF THESE BNDRYS. BLV HIER MOS POPS MAY BE KEYG ON SFC BNDRY POSITN. CDFNT WL MOV SLOLY S ON FRI AND FRI NGT BFO RETREAT AS WRFNT ON SAT. BLV WE CUD SEE SCT CNVCTN THRU PD WITH PRESENC OF FNTL BNDRY...GUD LO-LVL MSTR AND INSTBLTY. H5 SUPPORT AGAIN WK...SPCLY SAT AS RDG AXIS MOVS NRLY RIGHT ON TOP OF US. XPCT FRLY HI CHC POPS 1ST 3 PDS. LO POP SAT. 07 BNA 65/84/65/85 4552
In the hours before
Local storm report, May 21, 5:56 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
556 PM CDT THU MAY 21 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM TN WIND DAMAGE
05/21/98 MONTGOMERY LOCAL EMA OFFICIALS
REPORTED TREES WERE BLOWN
DOWN COUNTYWIDE.Local storm report, May 21, 6:03 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
603 PM CDT THU MAY 21 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0559 PM DOVER TN WIND DAMAGE
05/21/98 STEWART A TREE WAS BLOWN DOWN.
REPORT WAS RELAYED BY
SHERIFFS OFFICE.Local storm report, May 21, 6:45 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
645 PM CDT THU MAY 21 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM CLARKSVILLE TN WIND DAMAGE
05/21/98 MONTGOMERY SKYWARN SPOTTER REPORTED
TREES AND POWER LINES DOWN
IN CLARKSVILLE.
0615 PM SANGO TN 1 INCH HAIL
05/21/98 MONTGOMERY SKYWARN SPOTTERS REPORTED
QUARTER SIZE HAIL.
0627 PM ASHLAND CITY TN WIND DAMAGE
05/21/98 CHEATHAM SHERIFFS DEPARTMENT
REPORTED LARGE TREE LIMBS
DOWN.The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 5:23 PM CDT | Severe Thunderstorm Warning | OHX | Montgomery, Robertson | 47 min |
| May 21, 5:46 PM CDT | Severe Thunderstorm Warning | OHX | Stewart | 54 min |
| May 21, 5:52 PM CDT | Severe Thunderstorm Warning | OHX | Montgomery | 48 min |
| May 21, 6:15 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Dickson, Robertson | 45 min |
| May 21, 6:15 PM CDT | Severe Thunderstorm Warning | OHX | Benton, Houston | 45 min |
| May 21, 6:15 PM CDT | Severe Thunderstorm Warning | OHX | Sumner | 45 min |
| May 21, 6:34 PM CDT | Severe Thunderstorm Warning | OHX | Davidson | 46 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.